Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

196 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What is the modern subsitute for Valium ?

I can feel my heart beating fast sometimes.. I want something to calm me down, and make me relaxed, and let me sleep if required, but *not addidictive* Is that possible? Can I get it online? Do I need a doctors prescription? Thanks
Wed, 16 Dec 2009
Report Abuse
Question is related to
Diseases and Conditions
  User's Response
's  Response
By all means do have your GP check out your heart. If the problem is anxiety the following information may help you. Stress is perhaps worse on the body than controlled medication. Benzodiazepines (ben-zoe-dye-AZ-e-peens) belong to the group of drugs called central nervous system (CNS) depressants (medicines that slow down the nervous system). Various benzodiazepines are used to relieve anxiety. However, benzodiazepines should not be used to relieve nervousness or tension caused by the stress of everyday life. Some benzodiazepines are used to treat insomnia (trouble in sleeping). However, if used regularly (for example, every day) for insomnia, they usually are not effective for more than a few weeks. Many of the benzodiazepines are used in the treatment of other conditions, also. Diazepam, also know as Vallium, is used to help relax muscles or relieve muscle spasm. Diazepam injection is used before some medical procedures to relieve anxiety and to reduce memory of the procedure. Chlordiazepoxide, clorazepate, diazepam, and oxazepam are used to treat the symptoms of alcohol withdrawal. Alprazolam and clonazepam are used in the treatment of panic disorder. Clobazam, clonazepam, clorazepate, diazepam, and lorazepam are used in the treatment of certain convulsive (seizure) disorders, such as epilepsy. The benzodiazepines may also be used for other conditions as determined by your doctor. Benzodiazepines may be habit-forming (causing mental or physical dependence), especially when taken for a long time or in high doses. These medicines are available only with your doctor's prescription, in the following dosage forms: Antianxiety agents—Alprazolam (Xanax); Bromazepam; Chlordiazepoxide; Clorazepate; Diazepam (Vallium); Halazepam; Ketazolam; Lorazepam (Ativan); Oxazepam; Prazepam Xanax (Alprazolam Intensol, Novo-Alprazol ) is a more mild drug for anxiety, though the body can get used to it too. Most doctors give Lorazepham (Ativan) because it is a slow release drug and even more mild than Diazepam and Alprazolam. The key to using these drugs is to take them only when needed and make sure to have your doctor keep on eye on your usage. Not that I advise the following personally; The trend is to use a whole bunch of existing drugs “off-label,” which means to treat conditions that they’re not approved for by the FDA. We’re using anticonvulsants like Neurontin and Gabitril for anxiety. Seroquel, which works on schizophrenia and manic depression, also seems to control anxiety and stabilize sleep patterns in low doses. There was a study in which one group of dental-phobic patients were given Geodon, an anti-psychotic, and another group was given Valium before a dental visit. Geodon was just as effective as Valium, but without the sedative effect. For something non-addictive, I would recommend half of a traditional Unisom. It is even safe for pregnant women. A Benadryl can also do wonders, and you will breath better. ;) One should never drive while on anti-anxiety drugs.
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

Hi, been on Valium, lorazepam and alprazolam for 47yrs. Last 2 yrs tapering from God knows what amount. Approx. 60 mg. daily. I am at 10 mg. Daily. When I go into full withdrawl I can not get out of bed. Also my bladder seems to weaken and need to wear protection. I also have even spotted as finishing a period. Am scheduled for an ultra sound. I think it is withdrawals, because as withdrawl slows down I seem to get better as symptoms not as bad. Question is are these withdrawals from Valium, I just do not feel normal. Thank you

doctor1 MD

I take care of an 89 year old lady who has been taking valium lowest dose for way over a year now she is taking 2 and is have leg pain and thinks the valium helps. she becomes disoriented and child like . what are the syptom of over use of valium. Please list them so I can print them out to show her!

doctor1 MD

THANK YOU. MY DAUGHTER 43 Y/O IS I BELIEVE ADDICTED TO VALIUM AND ARE THERE MEDICINAL SUBSTITUTES FOR THIS DRUG. SHE IS UNDER MD S CARE AND IS MAKING AN APPT WITH MD ASAP. SHE RAN OUT OF HER VALIUM AND REFILLED YESTERDAY AND DESCRIBED TO ME WHAT I AM CERTAIN OF WITHDRAWAL SYMPTOMS OF THE DREADED DRUG VALIUM... THANK YOU.

Recent questions on  Sleep disorder

doctor1 MD

I have had breathing problems come up in the past month & 1/2 when doing much walking & small things. I have shortness of breath where I have to breath through my mouth to get enough air. I went to a heart Dr. & he said all sounds good then he had me go to a lung Dr. that now wants to have me do a sleep test. I only had about 5 of the sleep questions in minimal & that s only because I have a bad hip that wakes me up at night. I told her this but she still wants the sleep study. I want a second opinion, am I wrong ?

doctor1 MD

I am a 37 yr old woman. 5 4 in height and 143lbs. I have started waking up to dizzy spells. They don t happen while I am wide awake, but seem to wake me up out of a twilight sleep. The most severe dizziness happens when I roll over onto my back. I am also slighty nauseaus and have a mild headache. I went to lay back down a few hours later and the same thing happened. This same issue occurred a few weeks ago. Can you help?

doctor1 MD

I have had cold hands all my life, and in general have been always on the cold side. I have had had back and sciatic related leg/foot pain issues for the last four years involving L4 region. I have been diagnosed with epilepsy 12 plus years ago - coinciding, time wise, with a stressful marital divorce. I question stress and or sleep apnea as a trigger, since the University of Cincinnati is studying a possible link to the apnea and epilepsy. I have been totally controlled for over 10 years with dilantin and Keppra (generic) and would love to get off medication, if not needed. Recently, I was diagnosed with mild sleep apnea and wear an oral appliance which is working very well. Now recently, I am experiencing an increase in numbness and tingling in my hands and feet. Also, about six/seven years ago, I started having a series of skin eruptions - small, itchy, and crusty - occurring anywhere on my body, mostly on my trunk. They are more intense initially then subside yet leaving a small, permanent and crusty eruption which may flare up on occasions. A dermatologist diagnosed this as Grover s disease. My last blood tests were mostly normal except for a high good cholesterol reading, which my M.D. stated out weighed the overall high cholesterol reading. First, what is your opinion on the skin eruptions, and secondly, how might my other issues be perceived. My blood sugar levels have been fine over the years, yet I do wonder about type two diabetes particularly with the tingling extremities. I also wonder about a possible thyroid involvement, since the blood tests have revealed a borderline reading. No history in the family of either issue. My back issue has improved recently - curiously, as the tingling became more apparent. Connection? With the present state of hurry-up office visits, my questions are superfluously addressed. - frustration. Thank you for your opinion!

doctor1 MD

hi i have been having pains in the right side of my groin , my urine is also quite a dark yellow . my bowel movements have also changed , sometimes my number twos are hard then a couple of hours later i have the runs. i am feeling tired but i have sleep apnea which is currently being treated with cpap.i am feeling warm all the time . pls help as i am worried, and imagining all kinds of things thanks in advance ang

doctor1 MD

SIR I HAVE BEEN TAKING 2MG CLONAZEPAM SINCE 1998. MAY I BE TOLERENT TO IT? WITH IT I HAVE BEEN TAKING 400MG QUTIAPIN PLAIN +10MG ZOLFRESH+ 600MG GABANEURON SR AT NIGHT.I M OKAY WITH THIS DOSE FOR MY BIPOLAR/ SLEEP DISORDER . IS GABANEURO ADDICTIVE...

doctor1 MD

Hi. I have a 27 year old son, who appears healthy...very strong, good nutrition etc, drinks occasionally....he has episodes that are increasing in frequency now, where he feels tingly and foggy, then becomes really disoriented, angry, confused and...

doctor1 MD

A few years ago I began falling asleep at inappropriate times. I was so sleepy that I had to quit my teaching job because I would fall asleep in the middle of teaching a lesson, reading a story, grading papers, in the middle of lunch, etc. I...